Alert archive / Pennsylvania / Areal Flood Warnings in 2009

Areal Flood Warning 9, NWS Philadelphia/Mount Holly

July 28, 2009Chester County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 28, 2009, 7:18 AM EDT for Chester County, Montgomery County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 7:18 AM EDT (11:18 UTC)
Expired
Jul 28, 2009, 9:18 AM EDT
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Chester County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KPHI 281118
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
718 AM EDT TUE JUL 28 2009

PAC029-091-281415-
/O.NEW.KPHI.FA.W.0009.090728T1118Z-090728T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTER PA-MONTGOMERY PA-
718 AM EDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLOOD WARNING FOR THE FRENCH CREEK IN...
  NORTHEASTERN CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST PENNSYLVANIA...

* UNTIL 1015 AM EDT

* HEAVY RAINS FROM OVERNIGHT THUNDERSTORMS HAVE MOVED DOWN THE 
FRENCH CREEK AND THE RIVER LEVEL AT PHOENIXVILLE IS APPROACHING ITS 
FLOOD STAGE. THE RIVER SHOULD CREST NEAR FLOOD STAGE AT PHOENIXVILLE 
SHORTLY AND THEN RECEDE BY LATER THIS MORNING. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

&&

LAT...LON 4020 7567 4019 7546 4011 7539 4015 7575

$$

PO
1 follow-up statement
000 
WGUS81 KPHI 281318
FLSPHI

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
918 AM EDT TUE JUL 28 2009

PAC029-091-281324-
/O.CAN.KPHI.FA.W.0009.000000T0000Z-090728T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTER PA-MONTGOMERY PA-
918 AM EDT TUE JUL 28 2009

...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MONTGOMERY AND
NORTHEASTERN CHESTER COUNTIES...

FRENCH CREEK AT PHOENIXVILLE HAS CRESTED AT 7.92 FEET AND IS NOW 
RECEDING. THE FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4020 7567 4019 7546 4011 7539 4015 7575

$$

KRUZDLO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 28, 4:48 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 4:48 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT TUE JUL 28 2009

.SYNOPSIS...
A BERMUDA HIGH TO THE SOUTHEAST AND A WEAK LEE SIDE TROUGH TO THE
WEST WILL BE THE MAIN WEATHER FEATURES TODAY. A FRONT FROM THE
NORTHWEST WILL APPROACH TONIGHT INTO WEDNESDAY AND ARRIVE WEDNESDAY
NIGHT. THE FRONT SHOULD THEN STALL OVER OUR AREA AND LINGER INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE START WITH PERHAPS SOME REMNANT AND WEAK DYNAMICS AS AN OFFSHOOT
OF THE UPPER JET WONT CLEAR OUR REGION UNTIL AFTER DAYBREAK. RADAR
SHOWED AN INCREASING GROUND CLUTTER PATTERN EARLY THIS MORNING.
MODEL SOUNDINGS SHOW THE INVERSION DISSIPATING AROUND 15Z, AND AFTER
THAT THERE IS A WEAK SUBSIDENCE CAP IN THE NORTHWEST THAT GRADUALLY
WEARS DOWN WHILE NO SUCH CAP EXISTS IN THE SOUTHEAST. ITS
CONCEIVABLE, ALTHOUGH HARDLY LIKELY AT ANY GIVEN LOCATION, THAT THE
LINGERING DYNAMICS AND THE DEVELOPING INSTABILITY WOULD COMBINE OVER
THE EASTERN ZONES TO GENERATE A BIT OF CONVECTION LATE IN THE
MORNING. AFTER THAT, IT WOULD SEEM THAT DIFFERENTIAL HEATING IN THE
NORTHWEST, A SEA/BAY BREEZE IN THE SOUTHEAST, OR MORE GENERALLY A
BIT OF ENERGY IN THE MID LEVEL SOUTHWEST FLOW THAT THE MODELS CANT
RESOLVE COULD HELP TRIGGER CONVECTION. BASICALLY, IN THIS REGIME WE
DONT FEEL COMFORTABLE WITHOUT MENTIONING A SLIGHT CHANCE OF
THUNDERSTORMS, WHICH MAINTAINS CONTINUITY.

ON TEMPERATURES, THE DIFFERENCES BETWEEN THE H8 TEMPS FROM THE 00Z
NAM, THE 12Z ECMWF AND THE 00Z ECMWF ARE RATHER SUBTLE AND ARE
SUPPORTIVE OF A COMBINATION OF CONTINUITY AND GUIDANCE. WE DO NOTE
THAT, ACCORDING TO THE 00Z NAM AND GFS AND CONSISTENT WITH THE 00Z
ECMWF, THE H925 WINDS START OUT WEAKLY IN OPPOSITION TO A SEA/BAY
BREEZE, SEEM TO BACK A BIT DURING THE DAY TO A DIRECTION THAT IS
NEUTRAL TO OR MILDLY IN FAVOR OF ONE, AND THEN STRENGTHEN AND VEER
AGAINST ONE BY 00Z. IF THIS IN FACT OCCURRED, WE WOULD DEVELOP THE
BREEZE AND IT WOULD BE HALTED SOMETIME DURING THE MID TO LATE
AFTERNOON PERIOD. WE THEREFORE ARE CARRYING A DISCONTINUITY BETWEEN
INLAND MAXES AND THOSE CLOSER TO THE WATER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WHATEVER CONVECTION DEVELOPS TODAY MAY LINGER INTO THE EVENING, AND
THEN WE THINK THE ADVANCING FRONT WILL BE FAR ENOUGH REMOVED FROM
THE AREA TO CARVE OUT A PERIOD OF TIME WITHOUT ANY MENTION OF
CONVECTION. WE CONTINUE TO LEAN A BIT ON THE WARM SIDE OF GUIDANCE
REGARDING MINS WITH THE ADVANCING FRONT AND THE BERMUDA HIGH TO THE
SOUTHEAST. WE ALSO GIVE A NOD TO THE WARM WATER TEMPERATURES NEAR
THE ATLANTIC AND BAY SHORES.

WEDNESDAY INTO WEDNESDAY EVENING SHOWS SOME DYNAMICS ENTERING THE
REGION WITH MID TO UPPER LEVEL Q-VECTOR CONVERGENCE AND A RIGHT REAR
QUAD OF AN UPPER JET STREAK FOR ABOUT THE ENTIRE AREA /BETTER
NORTHWEST THAN SOUTHEAST/ PER THE 00Z ECMWF AND NAM. LOWER LEVEL
FRONTOGENESIS AT 00Z THURSDAY IS ENTERING THE NORTHWESTERN ZONES.
THE NAM SHOWS MORE INSTABILITY THAN THE ECMWF, AND INDEED MET TEMPS
ARE HIGHER THAN MAV TEMPS, BUT ALL MODELS ARE SHOWING SUFFICIENT
INSTABILITY FOR THE DYNAMICS TO WORK WITH. THERE ALSO IS A FAIR
AMOUNT OF LOW TO MID LEVEL SPEED AND DIRECTIONAL SHEAR BY 00Z PER
THE NAM. THE ECMWF HAS DIRECTIONAL SHEAR UP TO H9, WITH MAINLY ONLY
SOME SPEED SHEAR ABOVE THAT.

SPC HAS PUT THE ENTIRE AREA UNDER A SLIGHT RISK FOR WEDNESDAY. WE
WILL NOT PUT ENHANCED MODIFIERS INTO THE GRIDS AT THIS POINT, BUT WE
WILL MENTION OUR CONCERNS /STRONG WINDS, HEAVY DOWNPOURS, LIGHTNING,
AND, SINCE SUPERCELLS ARE POSSIBLE, HAIL/ IN THE HWO. IF THE NAM
WIND PROFILE IS CORRECT, THEN A CONSIDERABLE AMOUNT OF SPIN MIGHT BE
IMPARTED TO THESE STORMS. IF THE ECMWF PROFILE IS CORRECT, THEN
TRAINING OF CELLS IS POSSIBLE. NEITHER IS DESIRABLE. THE POPS
REFLECT THE OBSERVATION THAT DYNAMICS ARE FORECAST TO BETTER
NORTHWEST THAN SOUTHEAST. WE EXPECT ACTIVITY TO LINGER INTO THE
EVENING.

REGARDING MAX TEMPERATURES ON WEDNESDAY, GUIDANCE HAS COME WAY DOWN
IN THE NORTHWEST AND DOWN SOME IN THE SOUTHEAST. THE MODELS ARE
BRINGING A LOW ALONG THE FRONT INTO SOUTH CENTRAL PA BY 00Z
THURSDAY, AND PERHAPS THIS WOULD KEEP TEMPS DOWN A BIT AS ONE
APPROACHES OUR WESTERN ZONES. WE THEREFORE MOVED TOWARD GUIDANCE,
ESPECIALLY NORTHWEST, BUT WE HAVE NOT EMBRACED THE COOLER GUIDANCE
ANYWHERE. THE PROGGED INSTABILITY, IF IT COMES TO PASS, IS NOT
CONSISTENT WITH TOO COOL A BOUNDARY LAYER DESPITE THE ABUNDANT
MOISTURE.  GIVEN WHERE THE UPPER JET AND THE SURFACE FRONT ARE
PROGGED TO BE AT 12Z THURSDAY, WERE CARRYING A FAIR CONTRAST IN
WEDNESDAY NIGHT MINS BETWEEN THE NORTHWEST AND SOUTHEAST.

PRESENTLY, WE CANT SEE A STRONG DYNAMIC SETUP ON THURSDAY, BUT WE
DO HAVE A STALLED FRONT IN THE AREA AND WE ARE MAINTAINING THE
CHANCE POPS FROM THE PREVIOUS FORECAST. TEMPERATURES ARE A
COMPROMISE BETWEEN CONTINUITY AND GUIDANCE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE SHOULD NOT BE MUCH CHANGE IN THE PATTERN IN THE LONG TERM
PERIOD.  WE ARE EXPECTING ANOTHER STALLED BOUNDARY IN THE REGION,
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAYS FLYING WEATHER WILL NOT BE MUCH DIFFERENT THAN THE PAST FEW
DAYS. PATCHY FOG EARLY THIS MORNING MAY BRING A FEW SITES DOWN INTO
MVFR THROUGH SUNRISE BEFORE DISSIPATING. MODELS HINTING THAT
CONVECTION WILL OCCUR AGAIN TODAY WITH CU/CB AROUND FOR THE
AFTERNOON. COVERAGE SHOULD BE ISOLATED...SO THE CB GROUP ONLY WAS
USED IN THE TAFS. AMDS WILL BE ISSUED IF TIMING CAN BE DETERMINED
LATER TODAY. VFR SHOULD PREVAIL UNLESS A SHOWER/TSTM MOVES OVER A
TAF SITE. TONIGHT...MORE VFR WITH SOME CI/CS...PATCHY FOG POSSIBLE.

OUTLOOK...MODELS SUGGEST THAT SHOWERS/TSTMS WILL BE MORE WIDESPREAD
ON WED WITH LONGER PERIODS OF LOWER CONDITIONS AND SOME GUSTY WINDS
POSSIBLE. SCATTERED CONVECTIVE ACTIVITY THU AND FRI.

&&

.MARINE...
WINDS OVER THE WATERS FEATURE SOUTH TO SOUTHWEST WINDS AT 5 TO 10
KNOTS...FOR THE MOST PART...WITH 2 TO 4 FT SEAS OVER THE COASTAL
WATERS. THESE CONDITIONS SHOULD CONTINUE TODAY WITH SOME INCREASE IN
WINDS LATER TODAY. WIND SPEEDS AND SEAS ARE EXPECTED TO REMAIN
SUB-SCA THROUGH WEDNESDAY. WEATHER WILL BE MAINLY FAIR WITH PERHAPS
AN ISOLATED SHOWER OR THUNDERSTORM. ON WEDNESDAY...THE SHOWERS AND
THUNDERSTORMS MAY BE MORE NUMEROUS AND GUSTY WINDS ARE POSSIBLE
TOO.

THE MODELS INDICATE AN INCREASE IN WINDS AND WAVES WEDNESDAY NIGHT
INTO THURSDAY, AT WHICH TIME A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED. THE MODELS SHOW ANOTHER INCREASE IN WINDS AND WAVES FRIDAY
NIGHT INTO SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Jul 28, 4:44 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EDT TUE JUL 28 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
444 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. STRONG WINDS, LARGE
HAIL, VERY HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING AND
FREQUENT, DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

ANZ430-431-450>455-291000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
444 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. STRONG WINDS, LARGE
HAIL, VERY HEAVY DOWNPOURS AND FREQUENT, DANGEROUS CLOUD TO
SURFACE LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:05 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery55 min
Jul 27, 9:46 PM EDTAreal Flood AdvisoryPHIBerks, Chester3 hr
Jul 28, 12:04 AM EDTFlash Flood WarningPHIChester53 min

Nearby

Areal Flood Warnings in Pennsylvania, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.